Announcement

Collapse
No announcement yet.

A PB'er on tons of medication: need advice

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • A PB'er on tons of medication: need advice

    My brother was born with Spina Bifida (paralyzed from the waist down) and spent his childhood in and out of the hospital, having lots of complicated surgeries. He's been overweight his whole life. About 8 years ago I donated a kidney to him after his failed. He is about 5 feet tall and weighs close to 200 pounds. He's been trying to follow the PB for about a year but he's not having much success with fat loss and I'm wondering how much that has to do with his medications. Here's the list:

    Cellcept (anti-rejection drug): 1 gram 2 times daily

    Norvasc (anti-hypertensive): 5 mg in the morning, 10 mg at night.

    Candesartan (anti-hypertensive): 24 mg once daily

    Florinef (for Aldosterone replacement) - 0.1 mg twice daily.

    FloVent (Inhaled steroid - asthma prevention) - 1 puff twice daily.

    Lasix (to relieve water weight gain): 40 mg as needed.

    MacroBID (for prevention of Urinary Tract Infections): Every other day - alternating with Nu-CoTrimox DS (800/160mg - Sulfameth/Trimeth DS).

    Cymbalta (anti-depressant/anti-anxiety): 60mg once daily.

    I also suspect that he doesn't eat enough, especially not enough fat, although he has bacon and eggs for breakfast most days. I will try to track what he eats. Even so, I would think that simply switching to good, whole foods and not eating junk would show some results, as it did for me years ago.

    Anyway, would those medications be messing him up at all?
    You lousy kids! Get off my savannah!

  • #2
    Anti-hypertensive blocks beta adrenergic receptors. Beta 1s are in your heart and control heart rate and blood pressure, Beta 2s are in your fat cells and around the body, and promote fat oxidation. So if that's a beta blocker, I could understand why there would be a problem with burning fat.

    The others screw with water and aldosterone, so he could be getting water retention and the such...

    I mean these are just the issues that I see related to weight that are obvious. Not to be blunt, but Im almost positive there's more...

    Either way, lower carbohydrate would do him better then high carbohydrate IMO (not a doc).
    sigpic
    In Pursuit of Healthiness, Only to Achieve Happiness!: www.livingnotsurviving.com

    Comment


    • #3
      Thanks EGY. Blocking fat oxidation and promoting water retention sound like major culprits. Bumping for more opinions.
      You lousy kids! Get off my savannah!

      Comment


      • #4
        Could he take magnesium supplements or would that mess with his other medications?
        "It is only with the heart that one can see rightly; what is essential is invisible to the eye."
        ~ Antoine de Saint-Exupéry

        Comment


        • #5
          When my Mom took Cymbalta she gained about 80 pounds on the stuff, I have heard of other people gaining while taking it as well.

          I know steroid meds can also make you gain water weight and make you hungry, I've taken pill steroids for past Lupus treatments and inhalers for asthma. The inhalers aren't as bad as the pills are as far as weight gain, but I still gained when I used the inhaler. When I stopped using it I lost weight.

          I'm sorry I don't know much about meds, I can only speak from personal experience. However my Grandpa is a doctor. I could make a list of these meds and take it to him and ask him which ones would effect weight? I'll be visiting him this Sunday.

          Comment


          • #6
            I would really try to emphasize sunlight, sleep, walking, and de-stressing. I guarantee his serotonin levels are messed up because of the anti-deps... but I am fully confident he could recover. He has to work harder but so what?

            Really emphasize protein at every meal too. If you really want some good info, read the diet/mood cure by Julia Ross. That will give you a ton of good info.
            sigpic
            In Pursuit of Healthiness, Only to Achieve Happiness!: www.livingnotsurviving.com

            Comment

            Working...
            X